Aa
A
A
A
Close
Heart Disease Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

neurocardiogenic syncope

I have recently been diagnosed with neurocardiogenic syncope and have been prescribed Toprol xl 50 mg.  The medication has helped with my dizzy spells, but makes me extremely nauseous.  Will this side effect ever go away?  If not, what can I do to feel better?  Please help.  I'd rather have the dizzy spells than this.
4 Responses
238668 tn?1232735930
MEDICAL PROFESSIONAL
Dear Kim,

Thank you for your question. Stomach discomfort can occur with beta-blockers but it is usually in less than 1% of people who take them.  Here is some general information about beta-blockers.  As far as specific advice we recommend following the advice of your physician.

Beta-blockers are used to treat high blood pressure, angina (chest pain), heart attacks, heart rhythm problems such as atrial fibrillation and more recently heart failure.  

Potential side effects include: >10 % mental depression, tiredness, weakness, dizziness
1-10% Bradycardia (slow heart rate), wheezing, irregular heart beat, reduced peripheral circulation, heartburn
<1% Rash, chest pain, constipation, decreased sexual activity, itching, nausea, vomiting, stomach discomfort, insomnia, heart failure, nightmares, confusion, headache, impotence, cold extremities.

Potential drug interactions include:
Increased effect of metoprolol - amiodarone, cimetidine, diltiazem, nifedipine, nicardipine, verapamil, flecainide, hydralazine, MAO inhibitors, quinidine, ciprofloxacin, propafenone, oral contraeptives, fluoxetine, sertraline.

Decreased effect of metoprolol - NSAIDS, salycylates, barbiturates, rifampin, clonidine.

The dosage and frequency depend upon the individuals metabolism and the drug being used.

There are no substitutes to beta-blockers. There are no drugs to counteract the side effects of beta blockers.

I hope you find this information useful.  Information provided in the heart forum is for general purposes only.  Only your physician can provide specific diagnoses and therapies.  Please feel free to write back with additional questions.

If you would like to make an appointment at the Cleveland Clinic Heart Center, please call 1-800-CCF-CARE or inquire online by using the Heart Center website at www.ccf.org/heartcenter.  The Heart Center website contains a directory of the cardiology staff that can be used to select the physician best suited to address your cardiac problem.

Avatar universal
April 12, 00 I was diagnosed with NCS and prescribed Florinef 0.1mg daily and 1 bonine daily (to counteract dizziness with Florinef).  My regular bp is 116/68 with a pulse of 50.  Therefore, a Beta-blocker was not prescribed.  I had a negative angiogram last week indicating no prior or current heart disease even though I had had a heart attack in December 1994 followed by successful laser angioplasty of the circumflex. I am an active 59 year old woman--swimming, bicycling and scuba diving head the list of my activities.  What is the probablity that I will be able to return safely to scuba diving?

I will be seeing my cardiologist in the next few weeks but would like another opinion even if based on the above generalities.

With thanks.
Avatar universal
April 12, 00 I was diagnosed with NCS and prescribed Florinef 0.1mg daily and 1 bonine daily (to counteract dizziness with Florinef).  My regular bp is 116/68 with a pulse of 50.  Therefore, a Beta-blocker was not prescribed.  I had a negative angiogram last week indicating no prior or current heart disease even though I had had a heart attack in December 1994 followed by successful laser angioplasty of the circumflex. I am an active 59 year old woman--swimming, bicycling and scuba diving head the list of my activities.  What is the probablity that I will be able to return safely to scuba diving?

I will be seeing my cardiologist in the next few weeks but would like another opinion even if based on the above generalities.

With thanks.
1619593 tn?1298948680
A related discussion, Neurocardiogenic Syncope was started.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.